Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Haematologica. 2004 Nov;89(11):1347-51.

Risk of deep vein thrombosis: interaction between oral contraceptives and high factor VIII levels.

Author information

  • 1Dept. Angiology & Blood Coagulation Marino Golinelli, University Hospital S. Orsola-Malpighi, via Massarenti, 9 40138 Bologna, Italy. legnani@orsola-malpighi.med.unibo.it

Abstract

BACKGROUND AND OBJECTIVES:

High levels of factor VIII are a common risk factor for venous thromboembolism (VTE). The aim of this study was to evaluate the possible interaction between the presence of high factor VIII levels and oral contraceptive (OC) use.

DESIGN AND METHODS:

Factor VIII levels were measured by a chromogenic assay in 174 women who suffered from VTE in reproductive age and in 484 healthy women. Subjects carrying thrombophilic alterations were excluded.

RESULTS:

Factor VIII levels were stratified into quartiles. The adjusted odds ratio (OR) of VTE in subjects with factor VIII levels in the upper quartile (>1.95 IU/mL) was 7.45 (95%CI: 3.80-14.6). Among the 174 patients, 85 had experienced VTE during OC use. The 179 healthy women who had used OC for at least 6 months in the two years before presentation but had stopped OC at least 3 months before the blood sampling were considered as OC users. The risk of VTE among OC users with factor VIII levels in the upper quartile was increased about 13-fold (OR: 13.0, 95% CI: 4.92-34.3).

INTERPRETATION AND CONCLUSIONS:

Our results showed that there is an increased risk of VTE due to oral contraceptive use in women with elevated factor VIII and, as has been previously described for factor V Leiden and G20210A prothrombin mutations, the raised level of the coagulation factor and oral contraceptive use seem to have a synergistic effect.

Comment in

PMID:
15531457
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk